Michigan, 2008

Tornado and Flash Flood in Michigan, June 22 to 23, 2008

June 22 to 23, 2008 · NWS APX · 13 events in 7 counties and zones

Much like the day before, thunderstorms developed thanks to strong heating during the afternoon of the 22nd. Several storms became severe, producing mainly large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Much like the day before, thunderstorms developed thanks to strong heating during the afternoon of the 22nd. Several storms became severe, producing mainly large hail. However, a few storms interacted with the Lake Huron lake breeze, resulting in a single tornado and locally excessive rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 22, 9:52 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 22, 9:52 AM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1052 AM EDT SUN JUN 22 2008

.UPDATE...MORNING SYNOPSIS...12Z SURFACE ANALYSIS SHOWS A 1007MB
SURFACE LOW ALONG THE ONTARIO/QUEBEC BORDER...SURFACE TROUGH/WEAK
COLD FRONT EXTEND SOUTH DOWN THE EASTERN SEABOARD.  RESIDUAL SURFACE
TROUGHING LIES FROM EASTERN LAKE SUPERIOR/EASTERN UPPER...ACROSS
NORTHERN LAKE MI AND DOWN INTO SOUTHERN WI/WESTERN IL/CENTRAL MO.
SHORT WAVE TROUGH SETTLING IN OVER THE WESTERN LAKES THIS MORNING...
WITH SEVERAL VORTICITY MAXIMA ROTATING AROUND THE MAIN TROUGH
KICKING OFF SPOTTY CONVECTION ACROSS MI/WI/IL.  OVER NORTHERN MI
CONVECTION MAINLY OF THE MID LEVEL/ACCAS VARIETY.  MAIN VORTICITY
CENTER DROPPING INTO NORTHERN WI...WITH A SECOND WAVE ALONG THE
WI/IL BORDER THAT IS BECOMING CONVECTIVELY ACTIVE THIS MORNING.  12Z
APX SOUNDING IS A GOOD 2-4C COLDER THROUGH THE COLUMN THAN 24 HOURS
AGO...WITH LAPSE RATES STILL AT OR STEEPER THAN MOIST ADIABATIC FROM
950-300MB.  MODIFYING THE SOUNDING FOR 71/53 YIELDS AN MLCAPE AROUND
1100 J/KG.

IN GENERAL INSTABILITY MAGNITUDE SHOULD END UP A LITTLE LOWER
THAN SATURDAY AS TEMPERATURES EXPECTED TO BE SEVERAL DEGREES
COOLER. FREEZING LEVEL IS ALSO DOWN ABOUT 1400FT OVER SATURDAY AS
WELL...SO DESPITE LESS MLCAPE HAILERS WILL LIKELY STILL BE AN
ISSUE TODAY. WIND FIELDS THROUGH THE TROPOPAUSE REMAIN WEAK...
GENERALLY 20KTS OR LESS THROUGH 300 MB.  SO LIKE SATURDAY
CONVECTION WILL BE GENERALLY DISORGANIZED AND PULSEY ONCE IT
BEGINS TO BUBBLE UP...FOCUSED ALONG LAKE BREEZE BOUNDARIES AND
AFOREMENTIONED SURFACE TROUGH...AND AIDED BY DYNAMICS BENEATH MID
LEVEL TROUGH.

JPB

&&

.PREV DISCUSSION... /ISSUED 410 AM EDT SUN JUN 22 2008/

SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL SLIDE SOUTHWARD INTO THE
WESTERN GREAT LAKES TODAY RESULTING IN ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION. MOST OF THIS
ACTIVITY WILL OCCUR IN THE AFTERNOON AND EARLY EVENING WITH EACH
STORM CAPABLE OF PRODUCING HAIL. THIS UPPER LEVEL LOW PRESSURE
WILL SWING EASTWARD MONDAY AND TUESDAY WHILE SURFACE HIGH PRESSURE
BRINGS SUNNIER SKIES WITH DECREASING CHANCES FOR RAIN.

DISCUSSION...SFC/RUC/SATTELITE/RADAR AND UPPER AIR ANALYSIS SHOWING
AND UPPER LEVEL TROUGH WITH COOLER MID LEVEL AIR (H5 -19C) ACROSS
THE NRN GREAT LAKES WITH SEVERAL VORTICITY MAXIMA ROTATING AROUND
ONTARIO AND THE WESTERN GREAT LAKES. ONE OF THESE IMPULSES IS
WORKING INTO THE STRAITS...WHILE ANOTHER MORE IMPRESSIVE LOOKING
IMPULSE IS NOW DROPPING SOUTHEAST FROM THE ARROWHEAD OF MN. SKIES
WERE PARTLY CLOUDY WITH ONLY ISOLATED SHOWERS DOTTING THE REGION.
MAIN BELT OF WEAK MID LEVEL FLOW IS BRINGING THE BEST OF
CLOUDINESS ACROSS WESTERN UPPER TO NW LOWER. MORE SOLID DECK OF
CLOUDS AND SCATTERED SHOWERS WERE SEEN ON THE NORTHWEST FLANK OF
THE UPPER LOW WHERE MID LEVEL WINDS WERE MORE CONVERGENT.
TEMPERATURES WERE IN THE 50S WITH SOME COOLER READINGS IN THE
UPPER HALF OF THE 40S IN EASTERN UPPER. PATCHY FOG SEEN IN CLEARER
AREAS THAT RECEIVED RAIN YESTERDAY.

FORECAST CONCERNS...SHOWER/STORM CHANCES TODAY AND TONIGHT...AND
TO SOME DEGREE...MONDAY. THEN...TIMING THE RETURN OF SHOWER/STORMS
LATER IN THE UPCOMING WORK WEEK.

TODAY...UPPER TROUGH DROPS INTO NRN MICHIGAN THIS AFTERNOON AND
SHORTWAVE ENERGY/VORTICITY MAXIMA FROM THE ARROWHEAD WRAPS INTO
THE REGION THIS AFTERNOON AND RESULTS IN SHARPENING OF THE LOW
LEVEL TROUGHING ACROSS OUR NECK OF THE WOODS. INITIAL VORTICITY
MAXIMUM COULD POP OFF AN ISOLATED SHOWER OR TWO ACROSS MAINLY NRN
LOWER WITHIN STEEP MID LEVEL LAPSE RATE REGIME OF 6.5-7.0 C/KM AND
WEAKISH H8 LLJ OF 20-25 KNOTS POINTING TOWARD NW LOWER. HOWEVER...
DECENT HEATING TODAY ALONG WITH COOL POOL OF AIR ALOFT (H5 -19C)
WILL PRIMARILY MAKE THIS AN AFTERNOON AND EARLY EVENING SHOWER AND
THUNDERSTORM DAY...MAINLY OVER LAND AREAS. THE ONLY EXCEPTION WILL
BE OVER LAKE HURON WHERE THE WESTERLY STEERING FLOW WILL DRIVE
CONVECTION OVER LAND AND INTO THESE AREAS. POOR 0-6KM BULK SHEAR
OF LESS THAN 15-20KTS WILL NOT ALLOW FOR ANY LONG LIVED/ORGANIZED
STORMS...AS THEY WILL BE PULSEY AGAIN TODAY. WET BULBS WILL BE
FAVORABLE FOR HAIL...AROUND 8000-8500FT. HOWEVER...MODIFYING
FORECAST SOUNDINGS WITH A ROUGH 71/52 PARCEL NOW ONLY YIELDS AS
LITTLE AS A FEW HUNDRED J/KG ACROSS EASTERN UPPER...TO AS HIGH AS
800-900 J/KG ACROSS NE LOWER. NOT GOING TO LET THE LESSER
INSTABILITY STEER ME AWAY FROM THE CHANCE OF CONVECTION TODAY...
SINCE THE PATTERN CERTAINLY SUGGESTS SHOWER AND STORM DEVELOPMENT.
THE HARDEST PART WILL BE DETERMINING WHERE STORMS MAY FOCUS. WEAK
WIND FIELDS WILL LEAD TO LAKE BREEZE DEVELOPMENT ON ALL
COASTS...AND THUS A CHANCE IN THESE AREAS. MAYBE MORE OF A FOCUS
WILL BE THE SHARPENING LOW LEVEL TROUGHING ACROSS THE AREA FOR THE
AFTERNOON. EITHER WAY...ALMOST ALL LAND AREAS HAS A CHANCE AT
SEEING RAIN TODAY. THE HAIL COULD REACH TO PENNY SIZE AND WILL
THUS MENTION IN THE HWOAPX.

TONIGHT...LOSS OF DAYTIME HEATING WILL ALLOW FOR ANY/ALL CONVECTION
TO TAPER OFF TO ISOLATED IN THE EVENING...WITH THUNDER BEING LESS
LIKELY AS THE NIGHT PROGRESSES. MID LEVEL CONVERGENT FLOW ON NE
FLANK OF THE UPPER TROUGH ARRIVES IN EASTERN UPPER OVERNIGHT AND
WILL BRING IN MORE CLOUDS...ALONG WITH ISOLATED SHOWERS. THESE
ISOLATED SHOWERS WILL ALSO BE DOTTING AROUND NRN LOWER MICHIGAN...
WITHIN UPPER TROUGH AXIS/COOL POOL ALOFT AND MID LEVEL LAPSE RATE
REGIME OF 6.5C/KM. THIS IS SEEMINGLY THE ONLY AREAS THAT COULD SEE
A ROGUE THUNDERSTORM OVERNIGHT...AS CORE STABLE AIR FILTERS INTO
THE REGION FROM THE NORTH. LOWS WILL RANGE FROM THE MIDDLE 40S TO
LOWER 50S.

MONDAY...UPPER TROUGH AXIS MAY STILL BE LINGERING ACROSS THE FAR
SE CWA...AND THUS ISOLATED THUNDERSTORMS ARE POSSIBLE THERE. COULD
ALSO BE SOME ISOLATED SHOWERS LINGERING IN LEFTOVER MID LEVEL
CONVERGENT FLOW ON THE SYSTEM NW FLANK. THIS CONVERGENCE IS
FORECAST TO WEAKEN...SO HAVE OPTED TO NOT MENTION CHANCES FOR RAIN
ANY OTHER AREAS.

MONDAY NIGHT...FEEL TROUGH AXIS SHOULD BE WELL ENOUGH TO OUR SE
FOR NO MENTION OF SHOWERS OR STORMS. SFC HIGH PRESSURE AND DRIER
AIR WILL BE INVADING FROM WISCONSIN...AND SHOULD ULTIMATELY LEAD
TO MOSTLY CLEAR SKIES.

TUESDAY ONWARD...DRY HIGH PRESSURE WILL RESULT IN A NICE TUESDAY
WITH HIGHS IN THE LOW TO MID 70S. SOUTHERLY RETURN FLOW BEGINS
TUESDAY NIGHT...BUT WILL KEEP NEXT CHANCE FOR SHOWERS/STORMS FOR
WEDNESDAY. MAIN WARM FRONT EXPECTED TO LIFT NORTHEAST WEDNESDAY
NIGHT INTO THURSDAY MORNING RESULTING THE BETTER CHANCE FOR RAIN
BUT WILL MAKE NO ALTERATIONS TO ONGOING FORECAST UNTIL BETTER MODEL
AGREEMENT ON POSITION/TIMING OF MAIN SYNOPTIC FEATURES. SMD

AVIATION... /ISSUED 710 AM EDT SUN JUN 22 2008/

SMALL AREA OF SHOWERS AND STORMS WILL AFFECT APN BETWEEN 12-13Z
EARLY THIS MORNING...OTHERWISE SCATTERED MID CLOUDS AND CUMULUS
DEVELOPMENT EXPECTED THROUGH THE MORNING. SHOWERS AND STORMS TO
AGAIN DEVELOP...MAINLY THIS AFTERNOON WITHIN AN UNSTABLE AIR MASS.
BEST COVERAGE AROUND APN BETWEEN 18-22Z...BUT TVC/PLN MAY BE ABLE
TO GET IN ON THE ACTION TODAY. DECREASE IN RAINFALL COVERAGE
THROUGH THE EVENING...BUT ISOLATED ACTIVITY REMAINS POSSIBLE
THROUGH THE NIGHT. ANY AREAS THAT RECEIVE RAIN COULD EASILY SEE A
BRIEF BOUT WITH FOG FOR THE OVERNIGHT. SMD

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 22, 3:27 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
427 AM EDT SUN JUN 22 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
231200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
427 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...MAINLY IN
NORTHERN LOWER MICHIGAN...EAST OF A LINE FROM MANISTEE TO CHEBOYGAN.

THE SEVERE WEATHER THREAT IS MINIMAL. HOWEVER...A FEW OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL BETWEEN 1 PM
AND 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

SMD

The radar

The NCL Michigan radar (KAPX), 106 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 tornado, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Alcona

When
June 22, 12:40 PM EST
Where
Alcona County, 3.22 mi SW of Mikado
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.550, -83.470

Tornado, Alcona

When
June 22, 1:15 PM EST to 1:17 PM EST
Where
Alcona County, 3.36 mi WNW of Backus Beach to 2.61 mi WNW of Backus Beach
Rating
EF1
Path length
0.75 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.770, -83.592

EF1 tornado, with winds estimated up to 100 mph. Tornado tracked through a heavily forested area, downing many trees west of Mount Maria Road, east of Consolidated Road, and north of the West Branch River.

Hail, Alcona

When
June 22, 1:15 PM EST
Where
Alcona County, 2.7 mi WNW of Backus Beach
Measured
1 in hail
Reported by
Public
Coordinates
44.770, -83.578

Quarter sized hail covered the ground up to six inches deep.

Hail, Alcona

When
June 22, 1:16 PM EST
Where
Alcona County, Spruce
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.830, -83.470

Hail, Alcona

When
June 22, 2:28 PM EST
Where
Alcona County, 3.59 mi SSW of Mikado
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.530, -83.440

Hail, Montmorency

When
June 22, 2:30 PM EST
Where
Montmorency County, 9.11 mi N of Atlanta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.130, -84.179

Quarter sized hail fell at Clear Lake State Park.

Hail, Iosco

When
June 22, 2:32 PM EST to 2:34 PM EST
Where
Iosco County, 5.91 mi NNW of Oscoda to 4.34 mi NW of Oscoda
Measured
1.25 in hail
Reported by
Public
Coordinates
44.527, -83.423

Hail, Emmet

When
June 22, 3:00 PM EST
Where
Emmet County, 0.97 mi E of Brutus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.500, -84.730

Flash Flood, Alcona

When
June 22, 3:30 PM EST to 8:00 PM EST
Where
Alcona County, 2.46 mi S of Harrisville Arpt to 4.5 mi NNW of Kurtz
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.635, -83.300

Several rounds of slow-moving thunderstorms dumped heavy rain across far southern Alcona County. Radar estimated three to six inches of rainfall in Mikado and Greenbush Townships. Flash flooding occurred on Grey and Roy Creeks, washing out several driveways and side roads, and closing parts of Alvin, Goddard, and London Roads.

Hail, Presque Isle

When
June 22, 4:38 PM EST
Where
Presque Isle County, 2.93 mi SSE of Black Lake Bluffs
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
45.430, -84.230

Penny sized hail fell at Onaway State Park.

Hail, Ogemaw

When
June 22, 5:40 PM EST
Where
Ogemaw County, 4.4 mi W of West Branch
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
44.286, -84.308

Hail covered I-75 between the St Helen and West Branch exits. The accumulated hail contributed to a rollover accident on I-75. Snow plows were eventually called out to clear the highway.

Hail, Wexford

When
June 22, 5:50 PM EST
Where
Wexford County, 3.28 mi ESE of Lake Cadillac
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.210, -85.360

Flood, Alcona

When
June 22, 8:00 PM EST to June 23, 10:00 AM EST
Where
Alcona County, 1.89 mi E of Mikado to 4.47 mi ENE of Kurtz
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.585, -83.382

High water from earlier flash flooding lingered on a number of roads, especially along Roy and Grey Creeks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyThe tornado archive for Michigan, 2008Warnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117196, 117188, 117198, 117200, 117201, 117203, 117212, 117214, 117240, 117222, 117226, 117230, 117242.